Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 26, 2002, 12:38 PM EST for Blackford County, Grant County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 12:38 PM EST (17:38 UTC)
- Expired
- Jul 26, 2002, 1:00 PM EST
- In force
- 22 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Blackford County, IN, Grant County, IN
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 12:40 PM EST | Thunderstorm Wind | Marion, IN | Law enforcement reported large tree limbs down southeast of Marion. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
203
WUUS53 KIWX 261738
SVRFWA
INC009-053-261800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1237 PM EST FRI JUL 26 2002
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLACKFORD COUNTY IN INDIANA
GRANT COUNTY IN INDIANA
* UNTIL 100 PM EST
* AT 1237 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF UPLAND...MOVING EAST AT 45 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
ARCANA
UPLAND
HARTFORD CITY
MONTPELIER
WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4058 8560 4041 8551 4044 8520 4058 8520
4059 8546What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:10 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 26, 11:10 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1110 AM EST FRI JUL 26 2002 POTENTIAL FOR SEVERE THIS AFTERNOON BEING MONITORED. LATEST RUC SHOWING GOOD DESTABILIZATION THROUGH 21Z. A FEW ISOLD CELLS ALONG NRN TIER SHOULD LAY OUT DECENT E-W BOUNDARY ACROSS FA. LATEST RUC FORECAST SHOWING CAPES INCREASING TO 3.0-3.5 KJ/KG FROM NCNTL IL TO SWRN FA. MSAS LI ALREADY TO M7C. TIGHT LOWLEVEL THETA E GRADIENT TO BE TAPPED BY 25 KT WSWLY 8H JETLET LATER THIS AFTERNOON. SUSPECT TO BEGIN TO SEE SOME VEERING AT LOW LEVELS IN PROFILER/VWP DATA. POTENTIAL DOWNSIDE THAT MAY PRECLUDE SEVERE DEVELOPMENT IS INITIAL LACK OF CONVECTIVE INHIBITION...RUC INDICATES SOME CONVECTIVE INHIBITION THROUGH 21Z ALTHOUGH LATEST ETA AND 88D DATA NOT SUPPORTING THAT IDEA. THE PRIMARY THREAT WOULD BE WIND WITH DRY MID LEVEL AIDING DOWNDRAFT POTENTIAL. HAIL LESS OF A THREAT WITH FAIRLY HIGH WET BULB ZERO AND WARM CLOUD DEPTH. ANTICIPATED STORM MOTION AND SWLY LOWLEVEL JET IMPINGING ON HIGH THETA-E AIR/PWAT 1.9 INCHES AND PRESENCE OF E-W OUTFLOW BOUNDARY WL GIVE AT LEAST SOME CONCERN FOR REPEATING HEAVY RAFL. .IWX...NONE. PBM
In the hours before
Special weather statement, Jul 26, 11:55 AM EST, 43 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-262230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1155 AM EST FRI JUL 26 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... MOIST AND UNSTABLE AIR WAS IN PLACE ACROSS NORTH CENTRAL ILLINOIS INTO NORTHWEST OHIO. AS THE AIR MASS CONTINUES TO DESTABILIZE AND AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE GREAT LAKES...LOOK FOR THUNDERSTORMS TO INCREASE IN COVERAGE AND INTENSITY. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS TO 65 MPH. WHILE DAMAGING WIND IS THE GREATEST THREAT...LARGE HAIL IS ALSO POSSIBLE IN THE STRONGEST STORMS. THE BEST CHANCES FOR SEVERE WEATHER WOULD BE BETWEEN 1 PM EST AND 6 PM EST...AND MAINLY ALONG AND SOUTH OF A WINAMAC INDIANA TO HILLSDALE MICHIGAN LINE. THE BIGGEST THREAT FOR SEVERE WEATHER WILL BE DAMAGING WINDS...HOWEVER LARGE HAIL IS POSSIBLE IN THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 1:31 PM EST | Severe Thunderstorm Warning | IWX | Jay | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.